Dermatology Expert Forum
Persistent and spreading mystery rash doesn't respond to steroids
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Persistent and spreading mystery rash doesn't respond to steroids

I have one or possibly two different skin conditions that have my GP stymied and I'm having a terrible time getting a derm appointment, so I'm hoping to get your thoughts while I wait.

Back in August, after a period of extreme stress followed by a week at the beach, I developed a hive-like rash on my neck at the base of my hairline.  It briefly disappeared -- during a period of low stress, and exactly on the day I went to see a doctor about it -- then quickly re-emerged. It began to spread up behind my right ear and well up into my hairline on the right side, but very slowly, and seemed confined to a maybe 3-inch square area on my neck and scalp on the right side.

About month after it re-emerged -- so now the first week of December -- I began to itch intensely all over my body, especially on my belly,ribcage,lower back and lower legs.  The neck rash was still there, the other itching was not accompanied by a prominent rash. I thought there might be some connection to the progesterone that I had been taking, but the itching persisted intensely for a week after I had discontinued the drug.  Convinced I had a liver disorder, went back to my doctor and requested blood tests.  The blood tests were normal.  There was still no real rash, although I had a very few pin-point scablike marks scattered around my trunk.  She gave me a prescription strength steroid cream, and said she thought the neck might be psoriasis, and that the itching maybe allergic.  I didn't think allergy was likely because I wasn't using any new products, generally am not allergic and had discontinued most of my hair care and other skin care products.

The steroid cream made the welt-like rash on my neck very slightly less prominent, but otherwise has not had an effect. The itching persisted intensely for about four days, and slowly subsided.  About two weeks later, however, the itching returned on my lower legs, accompanied by a rash that looked very much like poison oak.  (I broke two of my toes a week before, so had not been out.  It's possible I could have been exposed to poison oak by my dog, but no one else in the family is showing any signs, and besides, I think it's too much of a coincidence.)  The "new" rash has now cropped up on both of my lower legs, all over my lower belly and ribcage, across one buttock, down the center of my back, at the base of my neck, on both forearms, and, today, on my neck behind my left ear.  For a while I thought the original neck issue and this issue were distinct, as the "new" rash generally presents with small postules, but some marks on my lower legs and trunk seem to be a combination of postules and welts, some of which develop a white crust on the top.  Nothing seems to arrest the spread, and while the itching is only intense in the evenings, nothing seems to alleviate it.  It is very unsightly.  It is also really, really unnerving.  It seems to be only a short matter of time before it reaches my face.  Thoughts?  Thanks so much!
Related Discussions
242489_tn?1210500813
I apologize, but I'm afraid I haven't any real idea of what you have.  Perhaps you have some form of hives or eczema or folliculitis, but you'll need to see a doctor in person to get a more detailed diagnosis.  I can't think of anything serious, to tell the truth.  While you wait for an appointment, try over-the-counter Sarna or similar lotion liberally and often to suppress itch.  Antihistamines like Benadryl or chlortrimeton (both also over-the-counter) are also worth a try, if only to see whether they help.

Take care.

Dr. Rockoff
7 Comments
Blank
Avatar_n_tn
I have a similar rash sence December also I went to my Doc. and I was told it's "Pityriasis Rosea" and it should last 6 to 8 weeks.
I hope this is a little help.
Blank
Avatar_n_tn
Thanks, I will keep that in mind when I next see my doctor!  I did finally get a derm appointment.  He didn't know what it was on examination (but it definitely wasn't poison oak), and did a biopsy.  Meantime put me on a more powerful steroid (Ulox(?) foam) and Allegra.  Existing rash is responding very well to stronger steroid, but new hot spots continue to break out.  Results of biopsy showed "spongiotic dermatitus", but I really don't know what that means -- sounds to me like "skin condition with little blisters", which we sort of already knew! Doc says not clear what caused it/is causing it -- virus possible, also possible a food or drug additive set it off.  Latter sounds unlikely to me given that this goes back to August, but that is theory doc is leaning to.  We're going to see how it goes for next two weeks.  I'd be very interested in any further thoughts or feedback that Dr. Rockoff or other posters may have in the meantime!  Again, many thanks -- this stuf can make you crazy, so I was SO relieved to find this site!
Blank
Avatar_n_tn
I think the person is describing Scabies -- several classic symptoms there.
Blank
Avatar_n_tn
Hi, I have the same symptoms as you. I have believe I am having a reaction to using the artificial sweetner Splenda. I have been using about 15 packets a day for the last 18 months and for the last month developed the symptoms you describe. I eliminated Splenda totally from my diet and immiediately see the results. It's been three days now and although I am itching a little, I ffeel like I am 75 percent better. Hopefully I will be completely itch free after a few more days. Hope this helps.
Blank
Avatar_n_tn
not to be an alarmist, but I second the motion on Scabies.  Intense itching ONLY at night is a telltale sign - that's when the parasite is active.   Speaking from experience!!!
Blank
Avatar_n_tn
i don't think it's scabies. i've had a rash exactly like what you described (off and on) for about 2 years. it responded to the steroid my doctor prescribed to me, but it still comes back whenever i get sick enough to have a fever, or sometimes when i have a particularly harsh period. my doctor thought it was viral, but i'm starting to think think it's probably sebacious or something because it seems to always happen when i'm sweating the most (the first time it developed, and the time it's most prominent being the summer), and is concentrated in warm areas (groin, upper calf, head, etc).

besides, i had scabies once when i was little and this looks nothing like scabies. it's more like a whole lot of mosquito bites concentrated over the pores.

my first diagnosis was also the "Pityriasis Rosea" but it's persistence changed my doctor's mind. all i can say is good luck, cause no general pract. i've talked to has a clue what it is.
Blank
Avatar_f_tn
A related discussion, itching at base of neck was started.
Blank
Avatar_f_tn
I have had a rash that strated on my chest went to my neck, shoulders, back, and now unfortunately my face. Sounds a lot like pam573 above. I have had it for a month and a half it also has pimple like substance. My doctor was baffled which is always reassuring. It itches at different times and won't go away with antihistamines. I am frustraited and concerned. I was on steroids prior to the breakout. I was told it looked like the hot tub rash but that rash would be gone by now. Please help if you can
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
7 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank